MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. ARISTA AH ABSORBABLE HEMOSTAT; AGENT, ABSORBABLE HEMOSTATIC, NON COLLAGEN BASED

DAVOL INC., SUB. C.R. BARD, INC. ARISTA AH ABSORBABLE HEMOSTAT; AGENT, ABSORBABLE HEMOSTATIC, NON COLLAGEN BASED
Catalog Number SM0002-USA
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Abscess (1690)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported the surgeon applied the arista ah in a clean-contaminated case.The patient developed abscess as a post-op complication and required treatment.It was reported that hemostasis was achieved with use of the arista ah.Following use the excess material was not removed from the site.Our instructions for use (ifu) identifies that excess arista ah should be removed for the site of application by irrigation and aspiration.The possibility of the product interfering with normal function and/or causing compression necrosis of surrounding tissue due to swelling is reduced by removal of excess dry material.The instructions for use (ifu) also warns "arista¿ ah should be used with caution in the presence of infection or in contaminated areas of the body.If signs of infection or abscess develop where arista¿ ah has been applied, re-operation may be necessary in order to allow drainage." based on the reported information we cannot determine the cause of the abscess presenting.However it is possible that residual material left at the site was a factor, and may be attributed to a use issue.A review of the device history records (dhr) confirmed there to be no manufacturing or material issues identified, and the production lot was manufactured to specification.To date this is the only reported complaint for the subject lot of 12365 units released for distribution in july of 2017.Used on patient and discarded.
 
Event or Problem Description
It was reported that arista ah was used in a laparoscopic hiatal hernia and transoral incisionless fundoplication surgical procedure in which the patient developed an abscess.There was minor bruising to the liver capsule, no active bleeding; therefore, there was no excess blood to be removed prior to the arista ah application.The arista ah was sprayed on the top left lobe of the liver and under it.No other hemostatic agents were used.No direct pressure was applied after application of the arista ah as the surgeon states it was not needed.Excess arista ah was not removed from the site and there were no complicating factors with this procedure.The case was considered clean-contaminated.The arista ah was not sprayed or placed directly into blood vessels.The patient did not have any known defects in their clotting system prior to use of the arista ah.The patient is diabetic.The patient was readmitted 6 days later with anterior and posterior liver abscesses in the area where the arista was used.The patient underwent a laparoscopic drainage of these liver abscesses.

Brand Name
ARISTA AH ABSORBABLE HEMOSTAT
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON COLLAGEN BASED
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key8440664
Report Number1213643-2019-01852
Device Sequence Number1664612
Product Code LMG
UDI-Device Identifier00801741044106
UDI-Public(01)00801741044106
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P050038
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/26/2022
Device Catalogue NumberSM0002-USA
Device Lot Number5829601
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2019
Initial Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR